Header

UZH-Logo

Maintenance Infos

Gastric pharmacobezoars in quetiapine extended-release overdose: a case series


Rauber-Lüthy, Christine; Hofer, Katharina E; Bodmer, Michael; Kullak-Ublick, Gerd A; Kupferschmidt, Hugo; Ceschi, Alessandro (2013). Gastric pharmacobezoars in quetiapine extended-release overdose: a case series. Clinical Toxicology, 51(10):937-940.

Abstract

OBJECTIVE: Although extended-release (XR) formulations are recognized to bear some risk of pharmacobezoar formation in overdose, there are no previously documented reports of this phenomenon with quetiapine. We describe nine cases of pharmacobezoar formation in acute quetiapine XR overdose.
METHODS: Observational case series of all patients who underwent gastroscopy after quetiapine XR overdose, which were reported by physicians to the Swiss Toxicological Information Centre between January 2010 and December 2012, with detailed analysis of cases with documented pharmacobezoar.
RESULTS: Gastric pharmacobezoars were detected in 9 out of 19 gastroscopic evaluations performed during the study period. All these patients ingested a large dose of quetiapine XR (10-61 tablets; 6-24.4 g quetiapine). All patients but one also coingested at least one other substance, and in three cases another XR drug formulation. Gastroscopic pharmacobezoar removal was achieved without complications in all patients, but was difficult due to the particular "gelatinous-sticky-pasty" consistency of the concretion. The subsequent clinical course was favorable.
CONCLUSIONS: The possibility of pharmacobezoar formation following a large quetiapine XR overdose should be considered, as this may influence acute patient management. Complete endoscopic pharmacobezoar removal may be a promising approach in selected cases, but further studies are needed to define its role.

Abstract

OBJECTIVE: Although extended-release (XR) formulations are recognized to bear some risk of pharmacobezoar formation in overdose, there are no previously documented reports of this phenomenon with quetiapine. We describe nine cases of pharmacobezoar formation in acute quetiapine XR overdose.
METHODS: Observational case series of all patients who underwent gastroscopy after quetiapine XR overdose, which were reported by physicians to the Swiss Toxicological Information Centre between January 2010 and December 2012, with detailed analysis of cases with documented pharmacobezoar.
RESULTS: Gastric pharmacobezoars were detected in 9 out of 19 gastroscopic evaluations performed during the study period. All these patients ingested a large dose of quetiapine XR (10-61 tablets; 6-24.4 g quetiapine). All patients but one also coingested at least one other substance, and in three cases another XR drug formulation. Gastroscopic pharmacobezoar removal was achieved without complications in all patients, but was difficult due to the particular "gelatinous-sticky-pasty" consistency of the concretion. The subsequent clinical course was favorable.
CONCLUSIONS: The possibility of pharmacobezoar formation following a large quetiapine XR overdose should be considered, as this may influence acute patient management. Complete endoscopic pharmacobezoar removal may be a promising approach in selected cases, but further studies are needed to define its role.

Statistics

Citations

3 citations in Web of Science®
2 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

1 download since deposited on 26 Feb 2014
0 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2013
Deposited On:26 Feb 2014 12:43
Last Modified:08 Dec 2017 04:32
Publisher:Informa Healthcare
ISSN:1556-3650
Publisher DOI:https://doi.org/10.3109/15563650.2013.856442
PubMed ID:24199644

Download